MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CPCS BROACH SIZE 1; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. CPCS BROACH SIZE 1; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71363501
Medical Device Problem Code Loose or Intermittent Connection (1371)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during use inside the patient, the surgeon was unable to connect the trial neck.This was due to the size 1 and the size 3 broaches having a step down laterally to accommodate the trial neck.Because this step down sits below the neck cut it prevents the trial neck from being inserted.We managed to trial eventually but with one size, either took a lot of effort to get the neck in and with the other size sitting the broach high and then sinking with the neck attached.Surgical delay less than 30 minutes.The procedure finished with the same device.Patient injuries were not reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, this case reports that after broaching, the surgeon was unable to connect the trial neck, due to the broach having a step down laterally to accommodate the trial neck.The sales rep indicated that when engaging the broach with the trial neck there was difficulty, as the broach itself has a step down on the superolateral portion which sits underneath the femoral neck cut.Therefore, it was very difficult to get the trial neck on, and the surgeon had to partially remove the broach and re-impact the broach and neck as one construct in order to trial.Per complaint detail, there was no patient injury, and the procedure was completed using the same device with a minimal delay.With no patient harm alleged, no further clinical assessment is warranted.A review of complaint history did not reveal additional complaints for the listed device.A review of the risk management file revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to surgical technique used, size of device or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
CPCS BROACH SIZE 1
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11099513
Report Number1020279-2020-08083
Device Sequence Number11793897
Product Code JDG
UDI-Device Identifier03596010467119
UDI-Public03596010467119
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71363501
Device Catalogue Number71363501
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/09/2020
Supplement Date Received by Manufacturer08/31/2021
Initial Report FDA Received Date12/31/2020
Supplement Report FDA Received Date09/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;